Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 27, NWS Goodland, KS

August 9, 2008Graham County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 9, 2008, 1:59 AM CDT for Graham County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2008, 1:59 AM CDT (06:59 UTC)
Expired
Aug 9, 2008, 8:00 AM CDT
In force
6 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Graham County, KS

The radar

The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1232 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 090659
FFWGLD
KSC065-091300-
/O.NEW.KGLD.FF.W.0027.080809T0659Z-080809T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
159 AM CDT SAT AUG 9 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS...
  THIS INCLUDES THE CITIES OF...STUDLEY...SAINT PETER...PENOKEE...
  MORLAND...HILL CITY...BOGUE...

* UNTIL 800 AM CDT

* AT 153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR     
  ESTIMATES 3 TO 4 INCHES OF RAIN HAS FALLEN AROUND 5 MILES TO THE   
  NORTH OF MORLAND...WITH ADDITIONAL RAINFALL EXPECTED. A LARGE AREA 
  OF HEAVY RAIN HAS FALLEN OVER AN AREA WHICH FEEDS INTO THE SOUTH   
  FORK OF THE SOLOMON RIVER. THIS LARGE AREA OF RUNOFF WILL CREATE   
  RAPID RISES IN THIS AREA...WHICH MAY IMPACT THE HILL CITY AREA.    
  THIS FLASH FLOOD WARNING REPLACES THE AREAL FLOOD WARNING FOR      
  GRAHAM COUNTY.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3956 9960 3945 9960 3913 9961 3913 10016
      3954 10016

$$

JRM
3 follow-up statements
000 
WGUS73 KGLD 090857
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
252 AM MDT SAT AUG 9 2008

KSC065-091300-
/O.CON.KGLD.FF.W.0027.000000T0000Z-080809T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM KS-
352 AM CDT SAT AUG 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
GRAHAM COUNTY...

AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 1 
TO 3 INCHES OF RAIN HAS FALLEN OVER A LARGE AREA THAT DRAINS INTO 
THE SOUTH FORK OF THE SOLOMON RIVER. HEAVY RAIN OVER A LARGE AREA 
WILL CAUSE RAPID RISES AND FLOODING ACROSS MUCH OF THE AREA.


LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NICODEMUS AND
HILL CITY

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3956 9960 3945 9960 3913 9961 3913 10016
      3954 10016

$$

JRM
000 
WGUS73 KGLD 091200
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
555 AM MDT SAT AUG 9 2008

KSC065-091300-
/O.CON.KGLD.FF.W.0027.000000T0000Z-080809T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM KS-
655 AM CDT SAT AUG 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
GRAHAM COUNTY...

AT 652 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE ONLY VERY LIGHT RAINFALL OVER THE AREA. THIS RAINFALL WILL 
SOON MOVE OUT OF THE COUNTY. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NICODEMUS AND
HILL CITY.

A SIGNIFICANT AMOUNT OF RAIN OCCURRED OVER A LARGE AREA THAT DRAINS 
INTO THE SOUTH FORK OF THE SOLOMON RIVER. EXCESSIVE RUNOFF FROM THIS 
HEAVY RAINFALL COULD CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 3956 9960 3945 9960 3913 9961 3913 10016
      3954 10016

$$

BULLER
000 
WGUS73 KGLD 091255
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
655 AM MDT SAT AUG 9 2008

KSC065-091305-
/O.EXP.KGLD.FF.W.0027.000000T0000Z-080809T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM KS-
755 AM CDT SAT AUG 9 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 AM MDT/800 AM CDT/ FOR
GRAHAM COUNTY...

HEAVY RAIN HAS MOVED EAST OF THE AREA AND THE THREAT FOR FLASH 
FLOODING HAS ENDED.

LAT...LON 3956 9960 3945 9960 3913 9961 3913 10016
      3954 10016

$$

MCGUIRE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 10:10 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 8, 10:10 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
910 PM MDT FRI AUG 8 2008

.UPDATE...
903 PM MDT FRI AUG 8 2008

ORGANIZED MCS CONTINUES TO SLIDE TO SOUTHEAST OUT OF
COLORADO...WITH AREA OF CONVECTION DEVELOPING IN WAA AREA AHEAD OF
APPROACHING H5 SHORTWAVE TROUGH. RUC ANALYSIS INDICATES THAT
INSTABILITY AXIS EXISTS FROM YUMA TO LEOTI...AND ALTHOUGH COOLING
MAY STABILIZE THE ATMOSPHERE...THINK FORCING AHEAD OF THE MCS
SHOULD BE ABLE TO OVERCOME INHIBITION OVER THE NEXT SEVERAL HOURS.
WITH PRECIP ONGOING IN WAA...THINK THIS WILL CONTINUE OVERNIGHT AS
H5 TROUGH MOVES ACROSS THE AREA. HYDRO CONCERNS ARE HIGH TONIGHT
AS WELL...ESPECIALLY OVER COLORADO ZONES...BUT WITH PRECIP JUST
OUTSIDE THE AREA WILL HANDLE THINGS WITH WARNINGS AND NOT ISSUE A
LATE WATCH.

JRM
&&

.DISCUSSION...

HOT AUGUST DAYS IS NOT WHAT YOU WOULD TITLE THE TRI-STATE REGION
RIGHT NOW. A SERIES OF SHORTWAVE TROUGHS HAVE BEEN RIDING OVER THE
PERIPHERY OF THE H5 RIDGE CENTERED OVER THE FOUR CORNERS REGION. LOW
CLOUD DECK HAS NOT LIFTED MUCH THIS AFTERNOON KEEPING TEMPERATURES
GENERALLY IN THE LOW TO MID 70S WITH DEWPOINTS IN THE MID/UPPER
60S. NAM SOUNDING THIS AFTERNOON HAS PW VALUES AT 1.70 INCHES-
WHICH IS APPROXIMATELY 200% OF NORMAL.

CURRENT RADAR LOOP SHOWS SCATTERED SHOWERS INCREASING THIS
AFTERNOON WITH THUNDERSTORMS DEVELOPING OVER THE FRONT RANGE AND
TRACKING EAST. SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN
COVERAGE THIS AFTERNOON/EVENING WITH INCREASED INSTABILITY AND
WILL CONTINUE THROUGH THE NIGHT. RECENT RAINFALL COMBINED WITH
COOLER TEMPERATURES AND THIS ABUNDANT MOISTURE IN PLACE...HAVE
ADDED PATCHY FOG IN THE FORECAST FOR TONIGHT THROUGH TOMORROW
MORNING. EXPECT CHANCE OF SHOWERS/THUNDERSTORMS TO REMAIN THROUGH
LATE SATURDAY EVENING/EARLY SUNDAY MORNING.

RIDGE AMPLIFIES SUNDAY  AHEAD OF A PACNW LOW MOVING ONSHORE OVER BC.
SUNDAY SHOULD BE MOSTLY DRY WITH SUBSIDENCE IN PLACE...HOWEVER AS
THE LOW CONTINUES TRANSLATING EAST THE H5 RIDGE BREAKS DOWN ALLOWING
MORE CHANCES FOR PRECIPITATION TO MOVE INTO THE AREA. H5 FLOW WILL
BE MAINLY ZONAL THROUGH THE REST OF THE FORECAST PERIOD ALLOWING
MORE SHORTWAVE TROUGHS TO MOVE OVER THE AREA. THIS SHOULD KEEP ON
AND OFF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE
EXTENDED.
&&

.AVIATION...
527 PM MDT FRI AUG 8 2008

THUNDERSTORMS OVER EASTERN COLORADO SHOULD HAVE MINIMAL IMPACT ON
THE TRI STATE REGION...AS COVERAGE APPEARS TO BE ON A DOWNWARD
TREND. THERE IS HOWEVER A COMPLEX OF THUNDERSTORMS OVER WESTERN
NEBRASKA WHICH COULD IMPACT KMCK AS EARLY AS 04Z. THE OTHER
CONCERN IS FOG AND STRATUS DEVELOPMENT...THOUGH THE WINDS ARENT AS
FAVORABLE AS LAST NIGHT THE ATMOSPHERE REMAINS VERY CLOSE TO
SATURATION AT LOW AND MID LEVELS. EXPECT DEVELOPMENT TO HAPPEN
QUICKLY AFTER SUNSET. THERE IS ANOTHER CHANCE FOR THUNDERSTORM
DEVELOPMENT TOMORROW...MAINLY AFTER 18Z.

SFJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 8, 11:50 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 PM MDT FRI AUG 8 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 PM MDT FRI AUG 8 2008 /1150 PM CDT FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN
COLORADO SPREADING EAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST
NEBRASKA THIS EVENING. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK
WITH CONTINUED CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 9, 12:48 AM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1148 PM MDT FRI AUG 8 2008

KSZ014-090615-
THOMAS-
1248 AM CDT SAT AUG 9 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR THOMAS COUNTY IN NORTHWEST KANSAS...

AT 1243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF GEM...OR NEAR GEM...AND MOVING
NORTHEAST AT 14 MPH.

HEAVY RAIN...PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:19 PM CDTSevere Thunderstorm WarningGLDCheyenne41 min
Aug 8, 11:28 PM CDTFlash Flood WarningGLDCheyenne6 hr
Aug 9, 12:04 AM CDTAreal Flood WarningGLDGraham, Sheridan6 hr
Aug 9, 12:25 AM CDTAreal Flood WarningGLDThomas6 hr
Aug 9, 12:54 AM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas25 min
Aug 9, 5:45 AM CDTAreal Flood WarningGLDCheyenne4 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.